A new case report suggests that the side effects of Bactrim and Septra, a commonly used antibiotics, may cause vaginal expression of a life-threatening skin condition known as Stevens-Johnson syndrome (SJS).
Doctors from the Albert Einstein College of Medicine in the Bronx described a recent case in an article published last month in the American Journal of Case Reports, which involved a woman given trimethoprim-sulfamethoxazole, which is a generic version of the the brand name drugs Bactrim and Septra.
The antibiotic was prescribed for a urinary tract infection, resulting in vaginal lesions that turned out to be a form of Stevens-Johnson syndrome, which is a serious skin reaction linked to a several types of prescription drugs. Commonly referred to as SJS, the condition causes the skin to burn from the inside out, producing blisters, severe rash and often causing the skin to separate from the body. It also often results in vision loss or blindness.
When the skin lesions affect more than 30% of the body, the condition is typically referred to as toxic epidermal necrolysis (TEN), which often results in the need for treatment in a hospital Intensive Care Unit (ICU) or Burn Unit, and the conditions can be fatal in many cases.
The case described in this report was unique, because vaginal expression is rarely connected with SJS.
The patient, a 27-year-old female, suffered vaginal pain after taking the antibiotics for two days. Three days later, she suffred volvovaginal ulcerations and began taking the antibiotics again. This resulted in worsening vaginal lesions and other problems, according to the case report. She developed lip swelling, periorbital swelling, facial swelling, thick plaque on her tongue and mouth, and rashes on her hands, arms, feet and abdomen as well.
The doctors identified her condition as SJS after conducting a biopsy of lesions that formed on her arms.
“It is important to recognize SJS as a rare but life-threatening cause of vulvovaginal ulceration, as early diagnosis is vital for successful treatment,” the researchers warned.